Heroin use – and overdoses – are up, and it’s not just the big city dealing with this problem anymore.
The Rochester Fire Department has been responding to heroin overdose calls for quite some time now.
“It averages about thirty, you could say that’s one a day,” said Darrin Batty, Lieutenant of the EMS division for the Rochester Fire Department. “But sometimes I’ve seen there might be three or four in a day.”
Chief Reg Allen, of Henrietta ambulance, says there has been almost double the amount of overdose calls this year than last year.
“Recently there has been an increase in the number of calls where we’ve responded for substance abuse, and heroin has been a big piece of it,” Allen said. “People are using heroin in the office. You go to office complexes and people are using it, you go to a restaurant and people are in the restaurant bathroom passed out, people are driving automobiles and passing out behind the wheel.”
It’s becoming more common that overdose cases are needing more doses of Naloxone.
“For the last two years we’ve have had cases where we do multiple doses,” Batty said. “So the protocol says the patient will get two milligrams of Naloxone to start. If no improvement happens within the first three to five minutes, our EMTs are allowed to give a second dose.”
“It may mean one of two things. It may mean that there’s a stronger heroin supply out there – more potent, it may be mixed with Fentanyl – and that’s a problem,” said Allen. “Or it means people are taking more.”
Narcan is a lifesaving drug that can reverse a heroin overdose – but recently it’s been being abused.
“The downside is that people know there’s a safety net,” Allen said. “They may say that there’s less of a worry for them.”
According to Batty 85 to 90 percent of the cases where Naloxone is administered are successful.
If you know someone with a substance abuse problem, first responders say you should encourage them to get help by seeking out local overdose clinics.